Probiotics are beneficial microorganisms that not only help in the proper functioning of digestive tract but also reduce the presence of harmful microbes in the intestinal tract.
Recurrent diarrhea occurs following treatment with broad-spectrum of antibiotics such as metronidazole, vancomycin and nitazoxanide. They destroy the naturally occurring good bacteria in the intestine.
AdvertisementAntibiotic-associated diarrhea and Clostridium difficile diarrhea can be treated quite effectively with 'probiotic'-the oral form of good bacteria.
Elizabeth Videlock et al conducted a meta-analysis of randomized, double-blinded, placebo-controlled trials for understanding the association of probiotics in antibiotic-associated diarrhea.
Earlier studies have revealed the importance of probiotics in reducing the occurrence of antibiotic-associated diarrhea (AAD).
AAD is a separate clinical entity from Clostridium difficile induced diarrhoea and from C. difficile associated pseudomembranous colitis.
During the trial, the patients were administered probiotics for the entire duration of antibiotic treatment. Around 43 studies were carried out involving 4138 patients.
The collected data revealed low risk for antibiotic-associated diarrhea in the probiotic-administered group against the placebo administered group.
Probiotics should not be purported to yield beneficial effects only, they are often associated with some harmful effects in immune-compromised patients.
Thus, it can be said that the preventive effects of probiotics in antibiotics-associated diarrhea is relatively consistent in various probiotic species used, paediatric and adult population and different antibiotic regimens.
Meta-analysis: Probiotics in Antibiotic-Associated Diarrhoea; Videlock et al; Alimentary Pharmacology and Therapeutics 2012
PSling Operation During Vaginal Prolapse Surgery Reduces Post-operative Urinary Incontinence Accelerated Approval for Neoadjuvant Chemotherapy in Breast Cancer M
You May Also Like